Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 89, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 1997, 6:34 PM CDT for Texas County, Oklahoma. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1997, 6:34 PM CDT (23:34 UTC)
- Expired
- May 29, 1997, 7:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Texas County, OK
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:13 PM CDT | Hail 0.75 | Guymon, OK | |
| May 29, 7:20 PM CDT | Hail 1 | Guymon, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
600 WUUS1 KAMA 292335 RRA SVRAMA OKC139-300030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 634 PM CDT THU MAY 29 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE OKLAHOMA PANHANDLE ...TEXAS COUNTY AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HOUGH. THIS STORM IS MOVING TO THE SOUTHEAST AT 15 MPH. THIS STORM WILL REACH HIGHWAY 136 NORTH OF GUYMON BY 700 PM CDT. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:41 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 29, 2:41 PM CDT, 3 hours 53 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT THU MAY 29 1997 LOOKS LIKE TNGT WILL BE BEST NIGHT FOR WIDESPREAD PRECIP BEFORE COMING TO A SCREECHING HALT DURG LATER PERIODS. SFC TROF OVER ERN NM AND ERN CO WITH WEAK SFC LOW BEGINNING TO ORGANIZE OVER SERN CO AT THIS TIME. IN ADDITION...DVLPG COLD FRONT OVER CNTRL KS PROGGED TO DROP SEWD THRU FCST AREA LATE TNGT AS SHORTWAVE DRIVES SEWD IN THE NWRLY FLOW PATTERN. THIS FRONT APPEARS TO BE STRONG ENUF TO BRING FM DRIER AIR AND MORE STABLE CONDITIONS TO THE FCST AREA BY LATE FRIDAY AND CONTINUING THRU SAT. 12Z ETA/NGM/AVN IN AGREEMENT WITH UPPER AIR FEATURES. HOWEVER...ETA AND TO SOME EXTENT THE AVN SEEM TO BE HANDLING THE COOLING BEHIND THE FRONT BETTER. BASED ON TEMPS IN NRN KS...WE LIKE THE COOLER ETA/AVN MODEL SOLUTIONS. MOISTURE SHOULD BE DISPLACED SWD AS WELL AND WILL HAVE SOME LINGERING POPS FOR FRI MORNING...THEN NONE CNTRL/ERN ZNS FRI NIGHT THRU SAT. WILL HAVE LOW POPS WRN SECTIONS FRI NIGHT TO ACCOUNT FOR SOME CONVECTION SLIPPING EWD FROM THE HIGHER TERRAIN OF NE NM/SE CO. EXTENDED PROGS IN DISARRAY WITH DIFFERING SOLUTIONS AND FLIP FLOPPING THE MODE. WILL KEEP MENTION OF SLIGHT THREAT OF PRECIP. PRELIM NUMBERS FOLLOW. DHT 53/70/49/77 6220 GUY 55/70/50/77 6200 AMA 57/72/52/78 6200 .AMA... TX...NONE. OK...NONE. ANDRADE
In the hours before
Special weather statement, May 29, 12:59 PM CDT, 5 hours 35 minutes before
OKZ001>003-TXZ001>020-300530- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU MAY 29 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... A MOIST AND UNSTABLE ENVIRONMENT REMAINS IN PLACE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES EARLY THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM CONVECTION EARLIER THIS MORNING WAS MOVING SLOWLY NORTHWEST ACROSS THE SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE. THIS BOUNDARY WILL TEAM UP WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST KANSAS AND MOVE SOUTHEAST INTO THE NORTHERN SECTIONS OF THE PANHANDLES...AS A DEVELOPING FRONT PUSHES INTO THE AREA. VERTICAL WIND PROFILES CONTINUE TO INDICATE A SOMEWHAT FAVORABLE ENVIRONMENT FOR SOME SUPERCELL THUNDERSTORMS TO DEVELOP ACROSS THE PANHANDLES LATER TODAY. LARGE HAIL...DAMAGING THUNDERSTORM WINDS AND EVEN ISOLATED TORNADOES CAN BE EXPECTED WITH THE STRONGEST THUNDERSTORMS. FURTHERMORE...THERE IS A THREAT FOR LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS TONIGHT...WHICH WILL INCREASE THE THREAT FOR FLASH FLOODING. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ACTIVATION LATER THIS AFTERNOON AND TONIGHT. COLTON
Special weather statement, May 29, 1:00 PM CDT, 5 hours 34 minutes before
OKZ001>003-TXZ001>020-300530- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU MAY 29 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER ALL OF THE TEXAS AND OKLAHOMA PANHANDLES... A MOIST AND UNSTABLE ENVIRONMENT REMAINS IN PLACE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES EARLY THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM CONVECTION EARLIER THIS MORNING WAS MOVING SLOWLY NORTHWEST ACROSS THE SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE. THIS BOUNDARY WILL TEAM UP WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST KANSAS AND MOVE SOUTHEAST INTO THE NORTHERN SECTIONS OF THE PANHANDLES...AS A DEVELOPING FRONT PUSHES INTO THE AREA. VERTICAL WIND PROFILES CONTINUE TO INDICATE A SOMEWHAT FAVORABLE ENVIRONMENT FOR SOME SUPERCELL THUNDERSTORMS TO DEVELOP ACROSS THE PANHANDLES LATER TODAY. LARGE HAIL...DAMAGING THUNDERSTORM WINDS AND EVEN ISOLATED TORNADOES CAN BE EXPECTED WITH THE STRONGEST THUNDERSTORMS. FURTHERMORE...THERE IS A THREAT FOR LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS TONIGHT...WHICH WILL INCREASE THE THREAT FOR FLASH FLOODING. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ACTIVATION LATER THIS AFTERNOON AND TONIGHT. COLTON
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.